Trained Parrot BlogParrot Wizard Online Parrot Toy StoreThe Parrot Forum

Truman's Vet Followup

Comment or discuss articles from the trained parrot blog.

Re: Truman's Vet Followup

Postby EllenD » Mon Oct 31, 2016 1:53 pm

I know this is an old post but I wanted to comment for future people searching for medication dosing questions to read. I had a similar incident happen with my Quaker parrot and Metacam. It was from the local emergency animal hospital, not my regular certified avian vet. The hospital is usually great in emergencies, and though they don't have avian, reptile, etc. specialists on staff, they do treat all exotics and have certain vets who have higher educations in avian medicine, reptile medicine, etc. They also saved the life of my 13 year old pug who was in kidney failure from a change of food to Blue Buffalo while being treated for a urinary tract infection (long story, DON'T FEED BLUE BUFFALO!).

Lita, my Quaker parrot, was only 15 weeks old at the time and while on the shower curtain rod waiting for me to finish taking my shower so he could come in (yes, Lita is a male, the breeder lied about the DNA testing to me). I had thrown a wet washcloth over the rod and had forgotten, Lita was standing on it, it slipped off the rod and Lita went with it. Unfortunately it must have fallen on top of him and he couldn't fly out from under it and I heard a horribly loud "thump" and then my baby making a grumbling sound followed by him screaming for me. Long story short, it was Sunday and in less than 20 minutes after it happened we were in the emergency room at the animal hospital. Basically he was very lucky and only had a bruised and sprained left wing, a chipped beak, and a concussion. He was given an antibiotic for any infection in his beak and Metacam for pain and inflammation.

I had given Metacam to my green cheek conure for a fledging accident and also to one of my English budgies before for a toe that had bitten off by it's mother, so I had an idea on dosing. Of course the baby English budgie weighed hardly anything so I didn't go by that, but my baby green cheek weighed around 75g at the time, and Lita the baby Quaker weighed 135g at the time. I gave the green cheek 0.05cc to the green cheek, and was told to give 0.75cc to my Quaker. This was written not only on the bottle, but also on his discharge instructions. When I got home and calmed myself down a bit (I saw Lita playing on his birdy gym immediately after getting home so I felt much better) I started thinking about the dosage difference. Yes Lita weighed 60g more than my green cheek, but if you do the math (I have a bachelor's in pre-med and most of my master's in physician assistant studies) it's way off. So I popped online and sure enough the amount of Metacam for a Quaker between 120g to 170g is 0.10cc or close to it, not even close to the recommended 0.75g. I figured that they meant 0.075g (close to 0.10g) and made a mistake, but that's a huge mistake...

They had dosed Lita with the Metacam at the hospital before we left, so after I realized the mistake I went upstairs to check on Lita, who had wanted to go in his cage and sleep after playing a bit. I had made a hospital cage for him in his carrier with towels on the bottom and a very low perch right over the towels, and had helped him onto the perch. He had climbed right up onto the perch, I closed the carrier, and put a towel over it so he could rest. I had put him in a quiet room upstairs away from the sounds of the other birds so he'd be less encouraged to want to play. When I went back up to check on him after discovering the dosage mistake, I discovered Lita laying on his belly on the towels, eyes closed, feet sticking out, wing drooping. I screamed out loud as I was sure he was dead...as soon as I screamed he jumped as I had scared him...thank God. He was very woozy and unstable, and his eyes kept closing. I immediately called the vet, told them their dosing error, AND THEY INSISTED THAT THEY WERE CORRECT AND THAT I WAS WRONG!!! I asked them to please look it up in their medical texts or just simply Google it, which they finally did after some arguing...

Long story short Lita was fine in the end, but basically drugged for the next 2 days. All subsequent blood work has been normal, so no kidney or liver damage. I DID NOT PAY FOR THE FOLLOW-UP CARE OR ANY OF THE BLOOD WORK, AS THEY IMMEDIATELY INSISTED THAT EVERYTHING FROM THIS POINT FORWARD TO TREAT LITA'S INJURY WAS ON THEM! I had made a comment to them that IF IT HAD BEEN A NARCOTIC LITA WOULD HAVE DIED, WHICH THEY AGREED WITH. THAT MUCH MORE MORPHINE OR DEMEROL WOULD HAVE STOPPED HIS BREATHING! So yes mistakes happen, but I think it's all in how they handle it after the mistake occurs.

BOTTOM LINE: Please, whenever your pet is given any prescription medication by a vet, please double and triple check the dosage with the nurse, the vet tech, the vet, with everyone BEFORE you give it to them!
EllenD
Parrotlet
 
Gender: This parrot forum member is female
Posts: 17
Number of Birds Owned: 14
Types of Birds Owned: Cinnamon-Turquoise Green Cheek Conure
Blue Monk Parakeet
12 EnglishxAmerican Budgies
Flight: Yes

Previous

Return to TrainedParrot.com - Parrot Training Blog Comments

Who is online

Users browsing this forum: No registered users and 1 guest

cron
Parrot ForumArticles IndexTraining Step UpParrot Training BlogPoicephalus Parrot InformationParrot Wizard Store